Kansas, 2007

Flash Flood and Heavy Rain in Kansas, August 1, 2007

August 1, 2007 · NWS GID · 3 events in 1 county or zone

Intense thunderstorms dumped 2 to 4 inches of rain in parts of Smith County in about one hour. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Intense thunderstorms dumped 2 to 4 inches of rain in parts of Smith County in about one hour. The result was localized flooding, including water running over U.S. Highway 36 near Smith Center and considerable street flooding in Lebanon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 1, 2:09 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 1, 2:09 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
309 PM CDT WED AUG 1 2007

.SHORT TERM...LATEST WATER VAPOR IMAGERY FROM THIS AFTERNOON
CONTINUES TO SHOW AN UPPER RIDGE OVER THE ROCKIES WHILE A STRONG
NORTHERN STREAM WAVE IS SEEN RIDING ACROSS THE UPPER MIDWEST.
BETWEEN THESE SYSTEMS THE CENTRAL PLAINS REMAINS UNDER A VERY MOIST
AND ACTIVE WEST TO NORTHWEST FLOW REGIME. CURRENT OBJECTIVE SURFACE
ANALYSIS SHOWS A SLOWLY ADVANCING COLD FRONT STRETCHING FROM
NORTHEAST COLORADO INTO NORTH CENTRAL NEBRASKA AND THE UPPER
MIDWEST.  DEEP BOUNDARY LAYER MOISTURE IS SEEN AHEAD OF THIS FRONT
WITH DEWPOINTS IN THE UPPER 60S TO MID 70S.  PAST MORNING UPPER AIR
DATA ALONG WITH RUC INITIALIZATION DATA REVEALS PW VALUES AROUND 150
TO 200 PERCENT OF NORMAL.  THE ATMOSPHERE UNDER THIS PATTERN IS
GENERALLY UNCAPPED TO DEEP CONVECTION WITH SCATTERED CONVECTION SEEN
NOT ONLY ALONG THE ADVANCING FRONT BUT WELL AHEAD IT AS WELL.

A VERY WET PERIOD IS STARTING TO TAKE SHAPE FOR CENTRAL NEBRASKA
INTO NORTH CENTRAL KANSAS AS THE COLD FRONT IS SHOWN TO SLIDE SOUTH
INTO THE FORECAST AREA OVER THE NEXT 24 HOURS.  WITH THE TAIL END OF
THE NORTHERN STREAM WAVE AIDING THIS BOUNDARY TO THE SOUTH...DEEP
CONVECTION OVER MOST OF THE AREA LOOKS VERY LIKELY TONIGHT INTO
TOMORROW.  AS MENTIONED ABOVE...PW VALUES REMAIN HIGH AND WITH SLOW
STORM MOTION ALONG WITH BACK BUILDING OF CONVECTION LOOKING VERY
POSSIBLE AT TIME...VERY HEAVY RAINFALL IS ALMOST A CERTAINTY.  GIVEN
PREEXISTING FLOODING CONDITIONS ACROSS LARGE PORTIONS OF THE
AREA...A FLOOD WATCH HAS BEEN ISSUED THROUGH 18Z TOMORROW.

MAIN QUESTION AS THE AREA HEADS INTO THURSDAY AFTERNOON TO THURSDAY
NIGHT IS HOW FAR SOUTH THE BOUNDARY WILL PUSH. THE POTENTIAL DOES
EXIST FOR FLOODING TO CONTINUE WELL INTO THE AFTERNOON TO EVENING
HOURS DEPENDING ON HOW FAR SOUTH THIS FRONT SINKS.  MOST OF THE
MODELS ATTEMPT TO STALL THE BOUNDARY ACROSS CENTRAL KANSAS BY
TOMORROW EVENING WITH THE CONVECTION EXPECTED TO SLOWLY DRIFT SOUTH
ACROSS THE FORECAST AREA.  THIS MAY MEAN THE FLOOD WATCH WILL NEED
TO BE EXTENDED BEYOND 18Z AND MIDNIGHT SHIFT WILL HAVE TO LOOK THIS
OVER CLOSELY.

.LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. IDENTIFYING PERIODS FOR
BETTER PRECIPITATION CHANCES IS THE MAIN DIFFICULTY.

THERE APPEAR TO BE SEVERAL SHOTS FOR PRECIPITATION DURING THE
EXTENDED PERIOD...BUT IDENTIFYING THE TIMING AND FAVORED LOCATIONS
FOR THIS PRECIPITATION REMAINS DIFFICULT. MODEL-TO-MODEL AND
RUN-TO-RUN CONSISTENCY CONTINUES TO STRUGGLE AS TO BE EXPECTED GIVEN
THE SUBTLE SHORTWAVES AND BOUNDARIES RESPONSIBLE FOR THE PRECIP
CHANCES. THUS GENERALLY KEPT PRECIP CHANCES CONFINED TO THOSE
PERIODS FOR WHICH THE MODELS HAVE BEEN DISPLAYING BETTER RUN-TO-RUN
CONSISTENCY AND ALSO RELIED HEAVILY ON ENSEMBLE DATA. WITH THIS
BEING SAID...ONE OF THE BETTER CHANCES FOR RAIN LOOKS TO COME ON
FRIDAY. A WARM FRONT LIFTS NORTHWARD ACROSS THE AREA WITH ATTENDANT
INCREASED MOISTURE AND WARM AIR ADVECTION WHILE A MID-LEVEL
SHORTWAVE SLIDES BY JUST TO THE NORTH. THUS HAVE INCREASED POPS ON
FRIDAY AS THIS SHOULD GIVE US AN APPRECIABLE CHANCE FOR RAIN GIVEN
THE PATTERN OF LATE...WITH PRECIP CHANCES PUSHING OFF TO THE
NORTHEAST IN ASSOCIATION WITH THE WAVE AND LIFTING FRONT FRIDAY
NIGHT.

AFTER COOLER TEMPS ON FRIDAY WITH A GOOD AMOUNT OF CLOUDS AND
POSSIBLE PRECIP...THE UPPER RIDGE BUILDS BACK IN OVER THE WEEKEND
YIELDING WARMER TEMPS WITH HIGHS EXPECTED TO CLIMB BACK INTO THE
90S. BY SUNDAY EVENING...THE UPPER RIDGE BEGINS TO GET SHUNTED
SOUTHEAST OPENING THE TRACK BACK UP FOR SHORTWAVES EMBEDDED IN THE
WEST/SOUTHWEST FLOW ALOFT AND MCS ACTIVITY ON THE NORTHWEST SIDE OF
THE RIDGE TO IMPACT THE FORECAST AREA. MODELS AND ENSEMBLE DATA HAVE
BEEN FAIRLY CONSISTENT IN ADVERTISING SUCH EPISODES LATE SUNDAY INTO
SUNDAY NIGHT AND TUESDAY NIGHT INTO WEDNESDAY...SO WILL CARRY POPS
THESE PERIODS. LATEST RUN OF THE GFS SUGGESTS SOME POSSIBLE MCS
ACTIVITY MONDAY NIGHT AS WELL...BUT HAVE DECIDED TO HOLD OFF ON
PRECIP MENTION FOR THIS PERIOD UNTIL BETTER MODEL CONTINUITY AND
ENSEMBLE SUPPORT SHOWS UP...BUT OVERALL PATTERN WOULD SUPPORT THIS
POSSIBILITY. TEMPERATURES REMAIN WARMER EARLY TO MID NEXT WEEK UNDER
SOUTHWEST FLOW ALOFT WITH HIGHS GENERALLY IN THE 90S AND LOWS AROUND
70.

&&

.AVIATION...ANOTHER ACTIVE 24 HOURS IS SHAPING UP FOR THE 18Z
KGRI TAF AS A COLD FRONT IS SHOWN TO PUSH THROUGH THE AREA. AHEAD
OF THIS FRONT...ANOTHER PERIOD OF INTERMITTENT THUNDERSTORMS IS
EXPECTED FROM LATER THIS AFTERNOON AND LASTING THROUGH MOST OF
TONIGHT. TOO DIFFICULT AT THIS POINT TO DELINEATE A SPECIFIC TIME
FRAME FOR THESE STORMS AS CONVECTION IS FORMING WELL AHEAD OF THE
FRONT. HOWEVER...BEST CHANCE LOOKS TO BE DURING THE EVENING HOURS.
EXPECT CLOUD CEILING AND VISIBILITY TO DROP SLOWLY WITH IFR
CONDITIONS ANTICIPATED AFTER MIDNIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Aug 1, 11:03 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1203 PM CDT WED AUG 1 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1203 PM CDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST MAINLY THIS
EVENING ACROSS MOST OF THE OUTLOOK AREA. THE HIGHEST THREAT OF
SEVERE WEATHER WILL EXIST WEST OF AN OSBORNE KANSAS TO HASTINGS
NEBRASKA TO SILVER CREEK NEBRASKA LINE. LARGE HAIL UP TO THE SIZE
OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE FROM
ANY STORMS THAT DO BECOME SEVERE. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL WITH RAINFALL AMOUNTS OF 2 TO 4
INCHES POSSIBLE. THIS ADDITIONAL HEAVY RAIN ON ALREADY SATURATED
GROUND MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A CHANCE OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL
WILL CONTINUE INTO THURSDAY. THIS MAY RESULT IN A CONTINUED CHANCE
OF FLOODING...ESPECIALLY ON GROUND ALREADY SATURATED FROM PREVIOUS
RAINFALL.

IN ADDITION...AN INTERMITTENT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL ALSO EXIST FRIDAY AND SUNDAY NIGHT ALONG WITH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING...ESPECIALLY WEST OF AN
OSBORNE KANSAS TO HASTINGS NEBRASKA TO SILVER CREEK NEBRASKA LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Aug 1, 11:24 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1224 PM CDT WED AUG 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HEAVY RAIN       KEARNEY                 40.70N 99.08W
08/01/2007  M3.30 INCH       BUFFALO            NE   TRAINED SPOTTER

            SOUTHWEST KEARNEY.

1217 PM     FLASH FLOOD      KEARNEY                 40.70N 99.08W
08/01/2007                   BUFFALO            NE   TRAINED SPOTTER

            STREET FLOODING REPORTED. 5 CARS STALLED ON 11TH STREET
            AND WATER UP TO AUTOMOBILE BUMPERS AROUND COURTHOUSE.
            SPOTTER MEASURED 4.02 INCHES OF RAIN AT HIS HOME IN
            SOUTHWEST KEARNEY.

&&

LEW
Local storm report, Aug 1, 1:07 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
207 PM CDT WED AUG 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            KEARNEY                 40.70N 99.08W
08/01/2007                   BUFFALO            NE   PUBLIC

            FLOODING REPORTED ON THE SOUTH SIDE OF KEARNEY JUST NORTH
            OF THE INTERCHANGE.

&&

NWS
Local storm report, Aug 1, 1:12 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
212 PM CDT WED AUG 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 S KEARNEY             40.69N 99.08W
08/01/2007  M4.07 INCH       BUFFALO            NE   OTHER FEDERAL

            AUTOMATED RAIN GAGE LOCATED AT THE PLATTE RIVER USGS
            GAGING STATION ON THE HIGHWAY 44 BRIDGE JUST SOUTH OF
            KEARNEY. STORM TOTAL AS OF 2 PM.

&&

NWS
Local storm report, Aug 1, 1:51 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
251 PM CDT WED AUG 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HEAVY RAIN       KEARNEY                 40.70N 99.08W
08/01/2007  M4.84 INCH       BUFFALO            NE   TRAINED SPOTTER

            SOUTHWEST SIDE OF KEARNEY.

&&

KB
Special weather statement, Aug 1, 2:43 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
343 PM CDT WED AUG 1 2007

KSZ006-012115-
SMITH-
343 PM CDT WED AUG 1 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SMITH COUNTY...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SMITH CENTER...OR 31 MILES EAST OF
PHILLIPSBURG. THIS STORM WAS NEARLY STATIONARY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Smith

When
August 1, 2:43 PM CST to 3:43 PM CST
Where
Smith County, Smith Center
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.780, -98.780

Heavy Rain, Smith

When
August 1, 2:43 PM CST to 3:43 PM CST
Where
Smith County, Lebanon
Reported by
Trained Spotter
Coordinates
39.820, -98.550

Heavy Rain, Smith

When
August 1, 2:43 PM CST to 3:43 PM CST
Where
Smith County, Smith Center
Reported by
COOP Observer
Coordinates
39.780, -98.780

In the span of one hour, 2.74 inches of rain fell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55991, 55992, 55993.